Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 11, NWS Billings, MT

November 1, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 1, 2018, 3:24 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 2, 2018, 3:00 AM MDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2018, 3:24 PM MDT (21:24 UTC)
In effect from
Nov 2, 2018, 3:00 AM MDT
Expired
Nov 2, 2018, 9:38 PM MDT
In force
19 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 1, 9:52 AM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Nov 1, 9:52 AM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Billings MT
952 AM MDT Thu Nov 1 2018

.UPDATE...

Several changes to the inherited short term forecast this morning.

First minor change was tro pare back pops slightly to sprinkles
across the east and central zones. Broad area of echoes appear to
be mid level cloud producing little to no precip. Best chances for
accumulating precip will be tied tightly to high terrain through
morning and early afternoon, with precip spreading across the
region this evening and overnight.

Also adjusted winds to be a bit more representative of current
conditions. Winds in Livingston have begun ramping up, and
increase appears to be a bit faster than inherited numbers.
Therefore, have boosted Livingston winds more drastically, but
also trended winds in western areas, including Big Timber, Nye,
and Harlowton, upward as well...but started a little later in the
day with increases.

Otherwise, inherited forecast appears in good shape. AAG

&&

.SHORT TERM...valid for Tdy and Fri...

Showers were on the decrease over the area early this morning as a
shortwave slid off to the southeast. Will keep at least a slight
chance of a shower over most the area today with unstable
northwest flow aloft and another shortwave clipping eastern areas
as it dives south and east through the Dakotas. Highest shower
chances will be over the mountains. Precipitation chances
increase over the region tonight into Friday as a period of
overrunning looks to set up bringing rain and snow. A stronger
system is then progged to drop south into the region by Friday
afternoon, with another period of rain and snow expected over the
area. Several inches of snow is possible over the mountains today
through Friday night, generally above 7000 feet. Some slushy
accumulations are possible over the higher hills across the lower
elevations tonight and Friday night as well, but should be very
minor. Will hold off on any winter weather highlites for our
mountains at this point.

Winds will also be breezy across the area through the short term,
but especially late tonight into Friday afternoon as the surface
pressure gradients tighten in response to lee-side troughing over
central Montana. Advisory level winds look possible along the
western foothills. Will monitor for potential wind highlites.
Highs will range from the upper 40s to lower 50s today, with 40s
and 50s on Friday. Lows will range from the 20s and 30s tonight,
with 30s for most places Friday night. STP

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

An active weather pattern will be over the northern Rockies
through the extended forecast. Unsettled and cool weather will be
the rule with unstable northwest flow providing several shortwaves
for ascent and opportunities for rain and snow showers. The
mountains will have a prolonged period of occasional snow showers
and allow snowpack to gain some ground.

Models were in fairly good agreement on the pattern with
differences in timing and strength of shortwaves mentioned above,
but the overall pattern for the GFS and ECMWF were similar. The
first shortwave of impact will be swinging out of the area early
Saturday for a decreasing chance of showers, but gusty winds and
cooler temperatures will remain for the day Saturday.

What appears to be the most significant shortwave of the extended
period sweeps across the forecast area Sunday and Sunday night.
This will spread across in northwest flow and generate a good
chance of rain and snow showers. Raised PoPs for this event and
may need to go higher with subsequent runs should upslope flow
progs continue to deepen. The mountains look to get an aggressive
shot of snow (especially the northwest facing slopes). Both models
were putting around a half inch of QPF in the higher terrain,
which could end up being 8-12 inches of new snowfall Saturday
night through Sunday night. Will have to keep our eye on this
system for heavy mountain snow potential.

Heights rise for Tuesday through Thursday and allow for an
overall drying pattern. Cyclonic flow for Tuesday and Wednesday
will prevail in the meantime for a continue chance of shower
activity, with more mountain snow. Dried things out for the
Wednesday night through Thursday time period. TWH
Only minor changes to the extended forecast this afternoon. The
unsettled pattern with cyclonic flow will continue through the
remainder of the forecast.

Unsettled northwest flow persists, bringing periods of mountain
snow and lower elevation rain. Timing of individual waves is
difficult to nail down, with differences among models,
necessitating more broadbrushed type pops. Although rain amounts
are next expected to be significant across the plains, mountain snow
totals could stack up. Nearly continuous light snow through the
entirety of the extended period, could amount to as much a few
inches per day.

As for temps...little change in the airmass is expected, as polar
jet remains locked in the north. Therefore, high temps should
remain in the upper 40s to lower 50s. TWH

&&

.AVIATION...

VFR conditions are expected today with mid to high level clouds.
Surface winds will be a little gusty, with the strongest winds
around KLVM. Winds will become NW by the afternoon. Gusts at KLVM
will be around 30 kt with 25-30 kt expected elsewhere. The chance
of rain and snow showers, along with MVFR conditions, increases
from W to E tonight. The showers will persist Friday morning.
Winds from Harlowton to Big Timber to KLVM will increase late
tonight, with very windy conditions expected Fri. morning.
Mountains will be frequently obscured through the period. Arthur

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 1, 4:13 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
413 AM MDT Thu Nov 1 2018

MTZ065-066-021015-
Livingston Area-Beartooth Foothills-
413 AM MDT Thu Nov 1 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Gusty crosswinds.

* WHERE...Portions of I-90 from Livingston to Big Timber, and along
  the Beartooth foothills near Nye.

* WHEN...Winds will increase late tonight and remain gusty through
  Friday.

* ADDITIONAL DETAILS...Southwest to west gusts to 60 mph are
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ067-068-WYZ098-021015-
Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-
413 AM MDT Thu Nov 1 2018

This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.

* WHAT...Mountain snow.

* WHERE...Beartooth/Absaroka, Bighorn, and Crazy mountains.

* WHEN...Through the weekend.

* ADDITIONAL DETAILS...Periods of accumulating snowfall are
  possible over the mountains potentially making outdoor recreation
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Nov 1, 12:51 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MDT THU NOV 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             12 NE WILSALL           46.11N 110.47W
11/01/2018  M1.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             13 ENE WILSALL          46.09N 110.43W
11/01/2018  M3.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       3 N COOKE CITY          45.06N 109.95W
11/01/2018  M6.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       2 N COOKE CITY          45.05N 109.94W
11/01/2018  M6.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             26 ESE EMIGRANT         45.22N 110.24W
11/01/2018  M4.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             25 ESE EMIGRANT         45.27N 110.25W
11/01/2018  M3.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             14 W NYE                45.42N 110.09W
11/01/2018  M3.0 INCH        SWEET GRASS        MT   MESONET

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
11/01/2018  M1.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             1 NNW BURGESS JUNCTION  44.79N 107.53W
11/01/2018  M1.0 INCH        SHERIDAN           WY   MESONET

&&

VLS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:24 PM MDTHigh Wind WarningBYZ42 hr

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.